Alert archive / Minnesota / Frost Advisories in 2018
Frost Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at May 19, 2018, 3:34 PM CDT for 11 counties in Minnesota; Cavalier County, Towner County, North Dakota. It took effect at May 20, 2018, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2018, 3:34 PM CDT (20:34 UTC)
- In effect from
- May 20, 2018, 4:00 AM CDT
- Expired
- May 20, 2018, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wadena County, MN, Cavalier County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702 WWUS73 KFGF 192034 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 334 PM CDT Sat May 19 2018 MNZ006-009-016-017-023-024-028-032-201300- /O.NEW.KFGF.FR.Y.0001.180520T0900Z-180520T1300Z/ Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-Wadena- Including the cities of Baudette, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga 334 PM CDT Sat May 19 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... The National Weather Service in Grand Forks has issued a Frost Advisory...which is in effect from 4 AM to 8 AM CDT Sunday. * TEMPERATURES...In the mid 30s. * TIMING...Temperatures will drop into the mid 30s late tonight and continue into early Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
479 WWUS73 KFGF 200147 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 847 PM CDT Sat May 19 2018 MNZ008-013>015-022-NDZ006-007-201300- /O.EXA.KFGF.FR.Y.0001.180520T0900Z-180520T1300Z/ East Marshall-Pennington-Red Lake-East Polk-Mahnomen-Towner- Cavalier- Including the cities of Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Cando, and Langdon 847 PM CDT Sat May 19 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... The National Weather Service in Grand Forks has issued a Frost Advisory...which is in effect from 4 AM to 8 AM CDT Sunday. * TEMPERATURES...In the mid 30s. * TIMING...Temperatures will drop into the mid 30s late tonight and continue into early Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ MNZ006-009-016-017-023-024-028-032-201300- /O.CON.KFGF.FR.Y.0001.180520T0900Z-180520T1300Z/ Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-Wadena- Including the cities of Baudette, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga 847 PM CDT Sat May 19 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... * TEMPERATURES...In the mid 30s. * TIMING...Temperatures will drop into the mid 30s late tonight and continue into early Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Speicher
640 WWUS73 KFGF 201252 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 752 AM CDT Sun May 20 2018 MNZ006-008-009-013>017-022>024-028-032-NDZ006-007-201400- /O.EXP.KFGF.FR.Y.0001.000000T0000Z-180520T1300Z/ Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-East Becker-Wadena-Towner-Cavalier- Including the cities of Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, Menahga, Cando, and Langdon 752 AM CDT Sun May 20 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have risen across the area this morning. As a result, the Frost Advisory has been allowed to expire. $$ Knutsvig
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 19, 3:17 PM CDT, 17 minutes earlier.
Area forecast discussion, May 19, 3:17 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
317 PM CDT Sat May 19 2018
.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat May 19 2018
Temperatures and frost headlines will be the main issue for the
period.
Split flow with the main shortwave to our south over Nebraska and
the Northern Plains between the northern and southern branches.
Surface high pressure will be building into the CWA tonight. North
winds that have been very gusty today will diminish after sunset,
and many locations will become light and variable as the center of
the high settles over us. Cloud cover has exited the southeastern
counties, although a bit of cirrus has been approaching the
southwestern counties thanks to the upper low to our south.
Earlier runs of the GFS and NAM had some of this high level
moisture entering much of our CWA tonight, but the 12Z runs keep
most of it south. The most recent RAP has the current cirrus
decently handled and brings it briefly into our far south this
evening, but then dries out later tonight. Overall, think it will
be an ideal radiational cooling night with mostly clear skies and
light winds. Think that the far eastern tier will have the best
shot of seeing temperatures dropping below 36 degrees due to
slightly drier dew points upstream from that area. The HREF and
GEFS ensembles have some low probabilities of our eastern counties
getting down below 32 F. While that may be overdone considering
current dew points, think mid 30s are a good bet and put the
eastern tier in a Frost Advisory for late tonight. A few spots
in eastern ND could also dip down close to 36, but it looks to be
isolated and short lived.
After a chilly start tomorrow morning, the May sun will help highs
rise to the low 70s in most areas. Winds will be light and
conditions very quiet for Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat May 19 2018
For Sunday night through Monday night, quiet and pleasant weather is
expected as high pressure remains situated over portions of the
Northern Plains and Great Lakes regions. Monday will bring light
winds, most sunny skies, and highs in the 70s.
Tuesday through Friday, zonal flow aloft transitions to southwest
flow as a closed low develops in the Southwest. This brings a more
active weather pattern with increasing moisture as southerly low
level flow develops for the middle to end of the week. Model
agreement is pretty poor as to when and where the forcing
mechanisms, upper shortwave energy and the primary surface low and
boundaries, develop. Thus have low confidence in the details of the
forecast for the second half of the week at this time. Rain chances
begin to move in on Tuesday and Wednesday, but these are not
widespread. Thursday to Friday looks to be the better chance for
most locations to see some wetting rain, with chances for thunder on
at least one of the two days as the main upper trough passes through
the Dakotas and Minnesota.
There is good agreement on temperatures next week. From Sunday night
through the middle of the week, expect a warming trend as drier
weather prevails and southerly flow develops for the Northern
Plains. By mid week, most locations will see summer like again.
Although there is uncertainty in the late week system, warmer
weather is likely to prevail based on proximity to the
aforementioned system and increasing thicknesses ahead of the system.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat May 19 2018
Clouds have exited all but our far southeastern forecast area and
all TAF sites are VFR. Conditions will remain VFR throughout the
period with only a few high clouds. Winds have been gusty from the
north with Red River Valley airports above 25 kts. Winds will
decrease later this afternoon, and eventually become light and
variable this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Frost Advisory from 4 AM to 8 AM CDT Sunday for MNZ006-009-016-
017-023-024-028-032.
&&
SHORT TERM...JR
LONG TERM...BP
AVIATION...JRHazardous weather outlook, May 19, 7:17 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 717 AM CDT Sat May 19 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 717 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible Tuesday through Friday of next week. Severe storms are not out of the question, but it is too early for confidence to be high regarding details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JH/RK
Nearby
Frost Advisories in Minnesota, 2018Frost Advisories in North Dakota, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.